Child's Death Can Trigger Parent's Suicide

Leftover painkillers in the home pose a particular threat, report says

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

By Ed Edelson
HealthDay Reporter

FRIDAY, March 17, 2006 (HealthDay News) -- Two stories of attempted and actual suicide by parents after the slow, painful death of a child should alert doctors to a new danger arising from the trend of treating terminally ill youngsters in their homes.

In each case, the drug in question had been prescribed to ease the child's pain, according to a report by a Canadian pediatrician in the March 18 issue of the British Medical Journal.

One child was an unidentified baby boy with a facial cancer that caused growing pain. Initially, he was treated with codeine and then, seven weeks before his death, with morphine, said the report by Dr. Dawn E. Davies, assistant professor of pediatrics at the University of Alberta. He died one day before his first birthday.

The parents refused to have the body taken to a funeral home and refused to have the baby's drugs returned to the pharmacy. It seemed important to the mother that her baby's body be in the home for the first birthday. Doctors decided against sending the mother to a hospital against her wishes because she denied that she was considering suicide.

Yet the next morning she was found unconscious and was pronounced dead on arrival at the hospital. An autopsy found high concentrations of painkillers in her blood.

The second story concerned an 8-year-old unidentified girl treated at home for a cancer that originated in the kidney and spread throughout her body. Even morphine failed to ease her pain, so she was switched to intravenous methadone.

After her death, her parents were urged to return all the painkilling drugs to the pharmacy, but refused and stopped answering phone calls from the nurses who had looked after the child. Several days later, the mother was found unconscious; she had swallowed the remaining methadone. She survived after treatment in an intensive-care unit.

"This is a good flag to be waved for clinicians in awareness of the impact of a child's bereavement," said Diane Yackel, executive director of the Centre for Suicide Prevention, in Calgary, Canada.

The journal report also cited a recent Danish study showing twice as many deaths by suicide among mothers who had lost a child, and other studies showing that the risk of suicide was greatest when the child was 1 to 6 years old, and in the month after the death.

Recent advances in caring for the terminally ill -- called palliative care -- mean that more of these patients are being cared for in the home. After the loved one has died, parents or other caregivers are encouraged to return any unused morphine or other opioid-based painkillers to the pharmacy for disposal. But this may not always happen, despite the efforts of medical staffers, resulting in powerful drugs being left in the hands of grieving loved ones.

The report also noted that development of home-care services had brought more parents directly into contact with their fatally ill children, and that the use of painkillers has increased substantially in recent years.

"With these changes in palliative care and hospice home care, this is an area that needs to have attention paid to it," Yackel said. "An initial step is that it makes sense for clinicians to be aware of the profound impact of the death of a child, particularly when the parents have been directly involved and exposed 24/7 to the child's suffering."

But surviving relatives of dying adults treated at home may also be at risk, the journal report said.

"Neither law nor policy contain much guidance, however, on handling any remaining opioid drugs in patient's home after they die, beyond reminders for families to return them for safe disposal," Davies wrote.

More information

The American Association of Suicidology has more on warning signs of possible suicide.

SOURCES: Diane Yackel, executive director, Centre for Suicide Prevention, Calgary, Canada; March 18, 2006, British Medical Journal

Last Updated: